Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Las Vegas, NV

August 3, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2005, 6:08 PM MST for Mohave County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 6:08 PM MST (01:08 UTC)
Expired
Aug 3, 2005, 7:00 PM MST
In force
52 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 98 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 040110
SVRVEF
AZC015-040200-
/O.NEW.KVEF.SV.W.0063.050804T0108Z-050804T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 PM PDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITY OF KINGMAN

* UNTIL 700 PM MST

* AT 602 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE             
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED SOUTH OF KINGMAN BETWEEN GRIFFITH AND HUALAPAI MOUNTAIN
  ROAD. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL MOHAVE COUNTY AT 620 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3522 11413 3504 11413 3504 11396 3525 11388

$$

PIERCE
2 follow-up statements
000 
WWUS55 KVEF 040128
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
625 PM PDT WED AUG 3 2005

AZC015-040200-
/O.CON.KVEF.SV.W.0063.000000T0000Z-050804T0200Z/
MOHAVE AZ-
625 PM PDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MST FOR 
CENTRAL MOHAVE COUNTY...

AT 622 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR KINGMAN. THE THIS STORM WAS WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGMAN BY 650 PM MST

IN ADDITION HEAVY RAIN WILL OCCUR WITH THIS STORM. A MOHAVE COUNTY 
RAIN GAGE LOCATED IN THE HUALAPAI FOOTHILLS REPORTED NEARLY 0.75 
INCH IN 30 MINUTES. AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS 
BEEN ISSUED UNTIL 830 PM. PLEASE REFERENCE THE LATEST FLOOD ADVISORY 
STATEMENT FOR DETAILS.  

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3522 11413 3504 11413 3504 11396 3525 11388

$$

PIERCE
000 
WWUS55 KVEF 040200
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
658 PM PDT WED AUG 3 2005

AZC015-040208-
/O.EXP.KVEF.SV.W.0063.000000T0000Z-050804T0200Z/
MOHAVE AZ-
658 PM PDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY EXPIRES 
AT 700 PM MST...

THE SEVERE THUNDERSTORM SOUTH OF KINGMAN HAS WEAKENED. THERE IS NO 
LONGER A THREAT OF DAMAGING WINDS OR HAIL. 

LAT...LON 3522 11413 3504 11413 3504 11396 3525 11388

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:55 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 3:55 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PDT WED AUG 3 2005

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO KEEP MOIST AND UNSTABLE
CONDITIONS ACROSS THE SOUTHERN GREAT BASIN AND MOHAVE DESERT THROUGH
THE WEEKEND...WHICH WILL CONTINUE TO ALLOW AFTERNOON AND EVENING
THUNDERSTORMS TO FORM ACROSS THE AREA.
&&

.SHORT TERM...AFTERNOON CONVECTION TOOK A LITTLE LONGER TO FIRE OFF
TODAY THAN YESTERDAY AS INITIAL HEATING WAS HAMPERED SOMEWHAT DUE TO
DEBRIS CLOUDS IN THE MORNING. HOWEVER SCATTERED CONVECTION FORMING
ACROSS MAINLY SOUTH AND EAST OF SAN BERNARDINO/CLARK/LINCOLN COUNTY
LINE. THIS LINE GENERALLY ALONG THE DRY LINE NOTICED ON WATER VAPOR
ALONG WITH PREVIOUS OUTFLOW BOUNDARIES AND CURRENT OUTFLOW
BOUNDARIES THAT ARE DEVELOPING. EXPECT ACTIVITY TO CONTINUE THROUGH
EVENING AND SIMILAR TO LAST NIGHT...MAY HAVE ISOLATED ACTIVITY
THROUGH THE NIGHT DUE TO COLLIDING BOUNDARIES. BY THURSDAY...HIGH
PRESSURE ALOFT TO SHIFT FURTHER WEST WITH CENTER ELONGATED EAST/WEST
OVER NV/UT AND STRETCHING INTO THE MID WEST BEFORE STRONG CENTER
FORMS OVER NV/UT BY 00Z SAT. WITH RIDGE OVER THE AREA...MOISTURE TO
HAVE LITTLE OUTLET WITH WEAK FLOW ALOFT THUS DIURNAL CONVECTION TO
CONTINUE DURING THE SHORT TERM. HOWEVER MAIN CHANGE IS THAT AS HIGH
SHIFTS WEST...MOISTURE SHOULD SLOWLY MOVE INTO THE WESTERN PORTION
OF THE CWA BY FRIDAY...WHICH HAS BEEN INACTIVE PAST COUPLE OF DAYS
DUE TO A DRIER SOUTHWEST FLOW ALOFT. MOISTURE/AFTERNOON CLOUDS TO
CONTINUE TO TEMPER DAY TIME HIGHS...THUS KEEP MOST READINGS A LITTLE
BELOW NORMAL. MORNING LOWS A LITTLE MORE DIFFICULT DUE TO POSSIBLE
DEBRIS CLOUDS KEEPING TEMPS UP SOMEWHAT...BUT OVERALL FOLLOWED MOS.
&&

.LONG TERM...RIDGE CENTER TO REMAIN OVER THE AREA THROUGH THE
WEEKEND FOR LITTLE CHANGE TO THE OVERALL PATTERN ACROSS THE AREA.
THUS WILL CONTINUE THE AFTERNOON/EVENING THUNDERSTORM CYCLE THROUGH
THE WEEKEND. GFS/LONG RANGE PROGS DO INDICATE A SHORT WAVE TROUGH
MOVING INTO THE PACNW EARLY NEXT WEEK RESULTING IN A DRIER SOUTHWEST
FLOW ACROSS THE CWA WHICH WOULD RESULT IN A DRYING TREND...
ESPECIALLY OVER THE SOUTHERN SIERRA/WESTERN PORTIONS. FOR NOW WILL
CONTINUE WITH ISOLATED ACTIVITY THIS AREA INTO TUESDAY...BUT KEEP AN
EYE ON IT NEXT SEVERAL RUNS FOR POSSIBLE DRYING DURING THE LATER
PART OF THE FORECAST.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
ALTHOUGH ACTIVITY LESS THAN PREVIOUS DAYS...PEACH SPRING/MORMON
MESA/DAGGETT CORRIDORS WILL BE EFFECTED BY THUNDERSTORMS THROUGH THE
EVENING HOURS. ISOLATED ACTIVITY TO CONTINUE BEYOND 08Z HOWEVER
MOST ACTIVITY SHOULD END BY 12Z. PER TAF...KLAS TO SEE THUNDERSTORMS
IN THE VCNTY THROUGH 06Z...WITH ISOLATED ACTIVITY PSBLY DRIFTING
ACROSS THE AIRPORT. OUTFLOW BOUNDARIES WILL HAVE TO BE WATCH WITH
POSSIBLE GUSTY/ERRATIC WINDS AROUND THE VALLEY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN
Hazardous weather outlook, Aug 3, 8:46 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
846 AM PDT WED AUG 3 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-041540-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
846 AM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...WEDNESDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A
LINE FROM CENTRAL SAN BERNARDINO COUNTY CALIFORNIA...TO DESERT ROCK
NEVADA AND THEN TO NORTHERN LINCOLN COUNTY. SOME OF THE STORMS WILL
LIKELY PRODUCE SMALL HAIL...STRONG WINDS...AND LOCALIZED HEAVY
RAIN...WHICH COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEKEND. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.